Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 101, NWS Denver/Boulder, CO

June 16, 2015Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 16, 2015, 6:16 PM MDT for Morgan County, Colorado. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2015, 6:16 PM MDT (00:16 UTC)
Expired
Jun 16, 2015, 6:45 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morgan County, CO

The radar

The Denver radar (KFTG), 64 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:30 PM MDTTSTM WND GST 582 Ne Wiggins, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:44 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2015-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2015-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WUUS55 KBOU 170016
SVRBOU
COC087-170045-
/O.NEW.KBOU.SV.W.0101.150617T0016Z-150617T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
616 PM MDT TUE JUN 16 2015

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MORGAN COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 645 PM MDT

* AT 616 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
  WIGGINS...OR 16 MILES SOUTHWEST OF FORT MORGAN...MOVING EAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FORT MORGAN...WIGGINS...LOG LANE VILLAGE...TWELVE-MILE CORNER...
  GOODRICH...ADENA SCHOOL...ORCHARD...JACKSON RESERVOIR...HOYT...
  WELDONA AND ADENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4001 10414 4040 10414 4038 10375 4001 10375
TIME...MOT...LOC 0016Z 289DEG 28KT 4017 10408 

HAIL...1.00IN
WIND...60MPH

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:46 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 16, 2:46 PM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
246 PM MDT TUE JUN 16 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 216 PM MDT TUE JUN 16 2015

FOR TONIGHT...A MODERATE WESTERLY FLOW ALOFT WILL BE OVER
COLORADO. AN UPPER LEVEL DISTURBANCE EMBEDDED IN THE FLOW WILL
PASS ACROSS SOUTHERN WYOMING AND NORTHERN COLORADO LATE THIS
AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE DEVELOPING OVER
THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON...AND WILL CONTINUE TO
TRACK EASTWARD ACROSS THE NORTHEAST PLAINS THROUGH THE EVENING.
SFC BASED CAPES THIS AFTERNOON AROUND 2500 J/KG OVER THE
NORTHEASTERN PLAINS. COULD STILL SEE SOME DRYING BUT DEWPOINTS ARE
STILL CLOSE TO 50 ALONG THE URBAN CORRIDOR. STORMS THIS AFTERNOON
MOVING PRETTY WELL 20-25 KTS. SOME HEAVY RAIN POTENTIAL BUT THE
DURATION SHOULD BE FAIRLY SHORT. MAIN AREA TO WATCH WILL BE ALONG
THE FAR NORTHEASTERN CORNER WHERE AN ISOLATED SEVERE STORM MAY
OCCUR. A FRONTAL BOUNDARY SURGES INTO NORTHEAST PLAINS THIS
EVENING WITH LOW LEVEL MOISTURE PUSHING IN FM THE NORTHEAST LATE
TONIGHT. WENT WITH PATCHY FOG OVER MUCH OF NORTHEAST COLORADO FM
09-15Z TUESDAY MORNING.

ON WEDNESDAY...THE FLOW ALOFT WILL BE WEAKER AS A RIDGE OF HIGH
PRESSURE BUILDS IN FROM THE SOUTHWEST. BACKED OFF THE TEMPERATURES
BY A COUPLE OF DEGREES FM THE PREVIOUS FORECAST. THE FORECAST
SOUNDINGS REMAIN MOIST WITH PW VALUES AROUND 0.90-1.0 INCH.
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND PALMER
DIVIDE THROUGH EARLY AFTERNOON...THEN FORM OVER THE NORTHEAST
PLAINS LATE IN THE AFTERNOON. SEVERE STORM OUTLOOK OVER NORTHEAST
COLORADO IN THE AFTN...WITH LARGE HAIL AND DAMAGING WIND THE MAIN
ISSUES. COULD SEE A DENVER CYCLONE IN THE AFTN WHICH MAY BE THE
BEST LOCATION FOR SEVERE THUNDERSTORMS. NAM SOUNDINGS QUITE
UNSTABLE SO MAIN ISSUE WILL BE DISSOLVING THE CAP THE AFTERNOON.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 216 PM MDT TUE JUN 16 2015

A FAIRLY FLAT UPPER RIDGE ON WEDNESDAY NIGHT WILL GRADUALLY
STRENGTHEN AND BUILD OVER THE SOUTHWESTERN UNITED STATES INTO
COLORADO THROUGH FRIDAY NIGHT. THE FLOW ALOFT WILL BE RELATIVELY
WEAK AND WEST OR NORTHWESTERLY ALL FIVE PERIODS. THE QG VERTICAL
VELOCITY FIELDS HAVE BENIGN SYNOPTIC SCALE ENERGY FOR THE CWA
THROUGH THE PERIODS. THE BOUNDARY LAYER FLOW LOOKS TO BE
SOUTHEASTERLY DURING THE AFTERNOONS AND EVENINGS...THEN NORMAL
DRAINAGE PATTERNS OVERNIGHT INTO THE MID MORNING TIMES. FOR
MOISTURE...THERE IS SOME WEDNESDAY EVENING THROUGH THURSDAY
EVENING...THEN IT DRIES OUT QUITE A BIT BY FRIDAY AND FRIDAY
NIGHT. PRECIPITABLE WATER VALUES ARE STILL OVER 1.00 INCH OVER THE
EASTERN HALF OF THE PLAINS LATE DAY WEDNESDAY THROUGH THURSDAY
EVENING. THE WESTERN PLAINS AND FOOTHILLS HAVE 0.40 TO 0.80 INCH
DURING THOSE PERIODS. BY FRIDAY AND FRIDAY NIGHT ..VALUES ARE 0.30
TO 0.75 INCH. FOR WEDNESDAY EVENING THROUGH THURSDAY EVENING
...BOUNDARY LAYER DEW POINTS RANGE FROM THE 30S F IN THE FOOTHILLS
TO THE LOWER 60S F OVER THE EASTERN PLAINS. DEW POINTS DROP INTO
THE UPPER 20S TO MID 40S F FOR ALL THE CWA ON FRIDAY AND FRIDAY
NIGHT. THERE IS SOME CAPE WEDNESDAY EVENING...LATE DAY THURSDAY
AND FRIDAY AFTERNOON FOR THE EASTERN TWO-THIRDS OF THE CWA...THE
HIGHEST VALUES ARE WEDNESDAY EVENING. THE QPF FIELDS HAVE
MEASURABLE RAINFALL OVER THE EASTERN THREE-QUARTERS OF THE CWA
WEDNESDAY EVENING...WITH THE MOST OVER THE EASTERN HALF OF THE
PLAINS. THERE IS A TAD OVER THE FAR NORTHEAST CORNER AFTER
MIDNIGHT. THERE IS SOME MEASURABLE RAINFALL OVER THE CWA LATE DAY
THURSDAY...BUT LESS THEN WEDNESDAY EVENING. THERE IS LITTLE TO NO
MEASURABLE RAINFALL FRIDAY OR FRIDAY NIGHT. FOR POPS WILL GO WITH
10-30%S THURSDAY EVENING AND AGAIN LATE DAY WEDNESDAY. FOR
TEMPERATURES...THURSDAY'S HIGHS ARE 1-4 C WARMER THAN WEDNESDAY'S.
FRIDAY'S HIGHS ARE 2-4 C WARMER THAN THURSDAY'S. FOR THE LATER
DAYS...SATURDAY THROUGH TUESDAY...MODELS KEEP UPPER LEVEL RIDGING
FOR THE CWA ALL FOR DAYS. THE AIRMASS IS PRETTY DRY. THE FLOW
ALOFT IS WEST AND SOUTHWESTERLY AND NOT VERY STRONG. TEMPERATURES
WILL BE ABOVE SEASONAL NORMALS. THE NORMAL MID/LATE JUNE PATTERN
SEEMS TO HAVE SETTLED INTO PLACE. |

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z WEDNESDAY LATE AFTERNOON)
ISSUED AT 216 PM MDT TUE JUN 16 2015

STORMS MOVING INTO THE DENVER METRO AREA THIS AFTERNOON..SOME OF
WHICH ARE DYING AS THEY MOVE INTO THE URBAN CORRIDOR. MAY STICK
WITH VCTS IN THE TAFS AND SEE HOW THINGS DEVELOP INTO THIS
EVENING. THE STORMS SHOULD NOT PACK AS MUCH RAINFALL DUE PRIMARILY
TO THE FASTER STORM MOTIONS NEAR 25 KTS. S/SWLY WINDS WILL BE
INTERFERED WITH OUTFLOW BOUNDARIES OVER THE NEXT 2-4 HOURS. VFR
CIGS/VSBYS BUT COULD SEE BRIEF ILS CIGS RESTRICTIONS BKN050-060
KFT AGL IF A THUNDERSTORMS PASSES ACROSS THE AIRPORTS. ANOTHER
ISSUE MAY INVOLVE STRATUS/FOG POTENTIAL FM 09-15Z THURSDAY...WITH
MVFR/IFR CIG RESTRICTIONS IF THIS OCCURS.

&&

.HYDROLOGY...
ISSUED AT 216 PM MDT TUE JUN 16 2015

OVERALL STORM MOVEMENT WILL BE FASTER THIS AFTN AND EVENING SO
OVERALL FLASH FLOOD THREAT WILL BE LOWER. A FLOOD WARNING FOR A
LEVEE FAILURE REMAINS IN EFFECT UNTIL 430 PM MDT FRIDAY FOR
NORTHEASTERN MORGAN AND NORTHWESTERN WASHINGTON COUNTIES. THE
FLOOD WARNING FOR THE SOUTH PLATTE NEAR WELDONA HAS BEEN CANCELLED
OTHERWISE NO CHANGES TO CURRENT WARNINGS/ADVISORIES ON NORTHERN
COLORADO'S RIVERS AND STREAMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COOPER
LONG TERM...RJK
AVIATION...COOPER
HYDROLOGY...COOPER
Hazardous weather outlook, Jun 16, 10:11 AM MDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1011 AM MDT TUE JUN 16 2015

COZ030>051-171615-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1011 AM MDT TUE JUN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL PASS ACROSS WYOMING TODAY WHICH
WILL BRUSH NORTHERN SECTIONS OF COLORADO THROUGH THIS EVENING.
EXPECT SCATTERED SHOWERS AND A FEW THUNDERSTORMS THIS MORNING OVER
THE MOUNTAINS AND SECTIONS ACROSS THE PLAINS BORDERING WYOMING.

FOR THIS AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP OVER
MOST LOCALES...WITH THE HIGHEST FOCUS OF STRONGER STORMS OVER THE
FAR NORTHEAST PLAINS OF COLORADO DURING THE LATE AFTERNOON AND
EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. SHOWERS AND STORMS WILL DIMINISH LATER IN THE
EVENING AS A DRIER AND WARMER AIRMASS SETTLES IN FROM WESTERN COLORADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS ON
WEDNESDAY...THEN A SLIGHT CHANCE FOR LATE DAY THURSDAY. BY
FRIDAY...CONTINUING INTO EARLY NEXT WEEK...IT LOOKS DRY FOR ALL
AREAS WITH ABOVE NORMAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEAST PLAINS OF
COLORADO AFTER 3 PM.

In the hours before

Local storm report, Jun 16, 3:03 PM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
303 PM MDT TUE JUN 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             4 S FORT COLLINS        40.50N 105.07W
06/16/2015  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0255 PM     HAIL             4 S FORT COLLINS        40.49N 105.08W
06/16/2015  M0.88 INCH       LARIMER            CO   TRAINED SPOTTER

&&
Local storm report, Jun 16, 3:11 PM MDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
311 PM MDT TUE JUN 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             6 ESE FORT COLLINS      40.52N 104.96W
06/16/2015  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0257 PM     HAIL             4 S FORT COLLINS        40.50N 105.07W
06/16/2015  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0255 PM     HAIL             4 S FORT COLLINS        40.49N 105.08W
06/16/2015  M0.88 INCH       LARIMER            CO   TRAINED SPOTTER

&&
Local storm report, Jun 16, 5:13 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
513 PM MDT TUE JUN 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             7 NW WELLINGTON         40.77N 105.10W
06/16/2015  M0.75 INCH       LARIMER            CO   TRAINED SPOTTER

0305 PM     HAIL             6 ESE FORT COLLINS      40.52N 104.96W
06/16/2015  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0257 PM     HAIL             4 S FORT COLLINS        40.50N 105.07W
06/16/2015  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0255 PM     HAIL             4 S FORT COLLINS        40.49N 105.08W
06/16/2015  M0.88 INCH       LARIMER            CO   TRAINED SPOTTER

0235 PM     HAIL             2 SW MASONVILLE         40.46N 105.23W
06/16/2015  M0.88 INCH       LARIMER            CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:43 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Washington32 min
Jun 16, 7:21 PM MDTAreal Flood WarningBOUPark72 hr
Jun 16, 7:29 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington46 min
Jun 16, 8:17 PM MDTSpecial Weather StatementBOUElbert43 min
Jun 17, 11:00 AM MDTRiver Flood WarningBOUJefferson4 days
Jun 17, 11:53 AM MDTRiver Flood AdvisoryBOUSummit48 hr
Jun 17, 12:09 PM MDTRiver Flood AdvisoryBOUGrand7 days
Jun 17, 2:56 PM MDTAreal Flood WarningBOUDouglas, Jefferson, Park72 hr
Jun 17, 5:16 PM MDTSpecial Weather StatementBOUDouglas29 min
Jun 17, 5:29 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Elbert31 min
Jun 17, 5:48 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert27 min
Jun 17, 5:54 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson22 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.